Can Too Much Vitamin C Cause Hives or a Rash?

...

Hives or a rash are a common skim problem that can occur as a result of dry skin or a reaction to a food or medication. Although high doses of vitamin C don't usually cause these symptoms, a breakout of hives or a rash after taking a supplement or consuming a food with vitamin C may indicate an allergy.

Vitamin C Toxicity

Although vitamin C is generally safe when taken at recommended levels, too much can cause side-effects, such as diarrhea, nausea, abdominal cramping and flatulence. Too much vitamin C can also affect the composition of your urine and lead to an increased risk of kidney stones. The maximum recommended daily intake of vitamin C is 2,000 milligrams; taking less than that is unlikely to cause serious side-effects.

Signs of an Allergy

Although excessive vitamin C is not generally associated with skin rashes or hives, vitamin C supplements or vitamin C-rich foods may trigger an allergy. Hives and a rash are a common symptom of an allergy to a food or supplement, and if they consistently occur after ingesting a food or supplement, it strongly suggests an allergy. If you develop these symptoms, you should stop consuming the food or supplement and talk to a doctor.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.